New York, 2001

Damaging Winds in New York, August 10, 2001

August 10, 2001 · NWS OKX · 4 events in 3 counties and zones

On Friday, August 10th, a strong cold front moved east across southeast New York during the afternoon hours, preceded and accompanied by several lines of strong to severe thunderstorms. The cold front, which separated oppressively hot and humid air from significantly cooler and drier air, combined with very unstable atmospheric conditions to produce rapid and intense thunderstorm development…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Friday, August 10th, a strong cold front moved east across southeast New York during the afternoon hours, preceded and accompanied by several lines of strong to severe thunderstorms. The cold front, which separated oppressively hot and humid air from significantly cooler and drier air, combined with very unstable atmospheric conditions to produce rapid and intense thunderstorm development during the early afternoon hours. Strong wind gusts accompanied the thunderstorms, tearing trees down, which subsequently fell onto power lines and led to numerous power outages. Nearly 90,000 customers were affected by the power outages on Long Island. Fallen trees and large tree limbs blocked several roadways, and led to scattered road closures. In Westchester County, numerous large tree limbs were downed in the vicinity of Armonk and North Castle. In Nassau County, numerous tree limbs were also downed near Roslyn. In Suffolk County, several tree limbs were downed in the vicinity of Hauppauge and also in Southampton. Heavy rainfall and frequent cloud to ground lightning also accompanied the thunderstorms. The heavy rainfall fell in excess of one inch per hour, leading to highly localized flooding of roadways and highways. Frequent cloud to ground lightning struck many buildings and electric poles, producing additional power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 9:00 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 9:00 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT FRI AUG 10 2001

WL MAKE SOME CHGS THIS MRNG. WL UP POPS TO LKLY ACRS ENTIRE FA THIS
AFTN AS THREAT IS ON THE INCREASE. WL ALSO UP TEMPS JUST A TAD ALL
ZONES OUTSIDE OF THE METRO AREA. THIS WILL GIVE HEAT INDICES TO NEAR
105. WL ADD THIS HDLN TO THOSE ZONES. WL CONT WITH EXCESSIVE HEAT
INDEX FOR THE METRO AREA.

RMDR OF FCST SEEMS ON TRACK TO SO ADDITIONAL CHGS FOR LTR PDS.

MARINE...NO PROBLEMS WITH REGARD TO SUSTAINED WNDS OR WAVES NEXT
COUPLE OF DAYS. TSTMS GUSTS MAY RCH SVR LVLS.

.OKX...
.CT...NONE.
.NJ...EXCESSIVE HEAT WARNING THRU THIS AFTN...NJZ005-006-011.
.NY...EXCESSIVE HEAT WARNING THRU THIS AFTN...NYZ072>076.

In the hours before

Special weather statement, Aug 10, 9:30 AM EST, 3 hours 10 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-102000-

SPECIAL WEATHER STATEMENT AND
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1030 AM EDT FRI AUG 10 2001

...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE NEW YORK/NEW
JERSEY METROPOLITAN AREA THROUGH THIS AFTERNOON...

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING ACROSS THE ENTIRE TRI-STATE REGION...

A COLD FRONT MOVING THROUGH THE GREAT LAKES WAS PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS FROM CENTRAL NEW YORK TO CENTRAL
PENNSYLVANIA. THESE SCATTERED STORMS WERE MOVING TO THE EAST AT
AROUND 30 MPH AND SHOULD MAKE THEIR APPEARANCE IN THE TRI-STATE THIS
AFTERNOON.

THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED THE ENTIRE TRI-STATE REGION IN A SLIGHT RISK OF SEVERE
WEATHER FOR THIS AFTERNOON INTO THIS EVENING.

THERE ARE NO WARNINGS OR WATCHES FOR SEVERE WEATHER OUT AT THIS
POINT. BUT THE ATMOSPHERE HAS PLENTY OF FUEL FOR THE FORMATION OF
THUNDERSTORMS...SOME OF WHICH COULD PRODUCE DAMAGING WINDS GUSTS.

SO IF YOU/RE OUT TODAY...AND YOU SEE THREATENING SKIES...TAKE
SHELTER. THERE IS A CHANCE THAT THIS COULD BE A STRONG OR EVEN
SEVERE THUNDERSTORM HEADING YOUR WAY.

ADDITIONALLY...ANY THUNDERSTORM CAN PRODUCE TORRENTIAL DOWNPOURS.
SOME OF THESE COULD DUMP AN INCH OR TWO OF RAINFALL IN A SHORT
PERIOD.

ON THE PLUS SIDE...THE THUNDERSTORMS ARE THE PRECURSOR OF COOLER AIR
MOVING TOWARD THE REGION. A COLD FRONT IS EXPECTED TO MOVE THROUGH
MOST OF THE TRI-STATE BY MIDNIGHT OR SO. THEN IT IS EXPECTED TO HANG
UP OVER OR JUST SOUTH OF LONG ISLAND.

UNTIL THE THUNDERSTORMS MOVE THROUGH...THE METROPOLITAN NEW YORK AND
NEW JERSEY PORTION OF THE TRI-STATE REGION WILL AGAIN SEE
TEMPERATURES IN THE 90S AND HEAT INDICES IN THE 100 TO 105 RANGE.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY
THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN
EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO
THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON
PEOPLE WHO MAY BE AT RISK.

THE MAYORS OFFICE OF EMERGENCY MANAGEMENT IN NEW YORK CITY AND CON
EDISON ARE URGING ALL CUSTOMERS TO REDUCE THEIR USE OF ELECTRICITY
DURING THE CURRENT HEAT WAVE. TURN OFF ALL NON ESSENTIAL APPLIANCES
AND MINIMIZE THE USE OF AIR CONDITIONERS.

FOR NEW YORK CITY RESIDENTS...YOU CAN CALL 1-800-4COOLNY
(1-800-426-6569) BETWEEN 9 AM AND 9 PM FOR A LIST OF COOLING
CENTERS. YOU CAN ALSO VISIT THE NEW YORK CITY OFFICE OF EMERGENCY
MANAGEMENT WEB SITE AT WWW.NYC.GOV/OEM FOR A LIST.

DUE TO THE EXCESSIVE HEAT AND THE POTENTIAL ADVERSE EFFECT TO AREA
WATERS PRESSURES...THE NEW YORK CITY DEPARTMENT OF ENVIRONMENTAL
PROTECTION IS REQUESTING THAT ALL AGENCY RESOURCES THAT COME ACROSS
OPEN HYDRANTS...IMMEDIATELY REPORT THE LOCATION TO THE DEP
COMMUNICATIONS CENTER AT 718 DEP-HELP...718 337-4357

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westchester

When
August 10, 12:40 PM EST
Where
Westchester County, Armonk
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.117, -73.733

Thunderstorm Wind, Nassau

When
August 10, 2:00 PM EST
Where
Nassau County, Roslyn
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.817, -73.617

Thunderstorm Wind, Suffolk

When
August 10, 3:00 PM EST
Where
Suffolk County, Hauppauge
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -73.200

Thunderstorm Wind, Suffolk

When
August 10, 3:30 PM EST
Where
Suffolk County, Southampton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -72.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265148, 5265149, 5265150, 5265151.